Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Bismarck, ND

June 9, 2001Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 5:57 PM MDT for Morton County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 5:57 PM MDT (23:57 UTC)
Expired
Jun 9, 2001, 7:00 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:12 PM MDTHail 0.75Hebron, ND
Jun 9, 6:34 PM MDTHail 1Glen Ullin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KBIS 092358
SVRBIS
NDC059-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 700 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HEBRON...OR ABOUT 33 MILES
  EAST OF DICKINSON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBRON AT 605 PM MDT
  GLEN ULLIN AT 620 PM MDT
  ALMONT AT 645 PM MDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING 
FOR NORTH DAKOTA. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM. 

LAT...LON 4698 10209 4696 10209 4673 10207 4673 10173
          4665 10170 4663 10134 4697 10162

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Local storm report, Jun 9, 4:41 PM MDT, 1 hour 16 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

541 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0540 PM    4 NE MANDAN               ND   1.75 INCH HAIL

06/09/01   MORTON                         REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

NNNN

@RUKWBCe	*KDENWWUS30 KBIS 092242 CCA
LSRBIS

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 NE MANDAN               ND   1.75 INCH HAIL
06/09/01   MORTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 9, 4:41 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 NE MANDAN               ND   1.75 INCH HAIL
06/09/01   MORTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 9, 4:56 PM MDT, 1 hour 1 minute before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

556 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0555 PM    3 N (BIS)BISMARCK MUNI AR ND   1.75 INCH HAIL

06/09/01   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0555 PM    MANDAN                    ND   2.75 INCH HAIL

06/09/01   MORTON                         REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

NNNN

@RUKWBCe	:KDENWWUS30 KBIS 092257
LSRBIS

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 N (BIS)BISMARCK MUNI AR ND   1.75 INCH HAIL
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR.

0555 PM    MANDAN                    ND   2.75 INCH HAIL
06/09/01   MORTON                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 9, 5:13 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 NE FAIRFIELD            ND   .88 INCH HAIL
06/09/01   BILLINGS                       REPORTED BY STORM
                                          SPOTTER.

0600 PM    BISMARCK                  ND   FUNNEL CLOUD
06/09/01   BURLEIGH                       NUMEROUS REPORTS OF
                                          FUNNEL CL0UDS.

0600 PM    MANDAN                    ND   50 MPH TSTM GUST
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR ON THE STRIP
                                          IN MANDAN.
Local storm report, Jun 9, 5:39 PM MDT, 18 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

639 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0535 PM    3 W CENTER                ND   1.75 INCH HAIL

06/09/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER.

0615 PM    BISMARCK                  ND   FLOOD

06/09/01   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR. STREET

                                          FLOODING ONE FOOT DEEP

                                          ON CENTURY EAST OF CHS.

0621 PM    3 W STEELE                ND   FUNNEL CLOUD

06/09/01   KIDDER                         LAW ENFORCEMENT COULD

                                          NOT CONFIRM REPORT.

                                          REPORTED BY PUBLIC.

0630 PM    DICKINSON                 ND   1 INCH HAIL

06/09/01   STARK                          REPORTED BY HAM RADIO

                                          OPERATOR.

0636 PM    5 NW BISMARCK             ND   1 INCH HAIL

06/09/01   BURLEIGH                       SECOND ROUND OF HAIL.

                                          REPORTED BY HAM RADIO

                                          OPERATOR. GROUND IS

                                          WHITE AT THE HORIZON

                                          MIDDLE SCHOOL.

0636 PM    MANDAN                    ND   1 INCH HAIL

06/09/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR. SECOND ROUND

                                          OF HAIL.

0638 PM    2 W (DIK)DICKINSON MUNI A ND   .75 INCH HAIL

06/09/01   STARK                          50 MPH WIND. REPORTED

                                          BY HAM RADIO OPERATOR.

NNNN

@RUKWBCe	(KDENWWUS30 KBIS 092339
LSRBIS

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 W CENTER                ND   1.75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY STORM
                                          SPOTTER.

0615 PM    BISMARCK                  ND   FLOOD
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR. STREET
                                          FLOODING ONE FOOT DEEP
                                          ON CENTURY EAST OF CHS.

0621 PM    3 W STEELE                ND   FUNNEL CLOUD
06/09/01   KIDDER                         LAW ENFORCEMENT COULD
                                          NOT CONFIRM REPORT.
                                          REPORTED BY PUBLIC.

0630 PM    DICKINSON                 ND   1 INCH HAIL
06/09/01   STARK                          REPORTED BY HAM RADIO
                                          OPERATOR.

0636 PM    5 NW BISMARCK             ND   1 INCH HAIL
06/09/01   BURLEIGH                       SECOND ROUND OF HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR. GROUND IS
                                          WHITE AT THE HORIZON
                                          MIDDLE SCHOOL.

0636 PM    MANDAN                    ND   1 INCH HAIL
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR. SECOND ROUND
                                          OF HAIL.

0638 PM    2 W (DIK)DICKINSON MUNI A ND   .75 INCH HAIL
06/09/01   STARK                          50 MPH WIND. REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, Jun 9, 5:51 PM MDT, 6 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

651 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0649 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL

06/09/01   BURLEIGH                       COMBINED WITH 53 MPH

                                          WIND.
M

0651 PM    MANDAN                    ND   .75 INCH HAIL

06/09/01   MORTON

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:19 PM MDTSevere Thunderstorm WarningBISDivide61 min
Jun 9, 2:24 PM MDTSevere Thunderstorm WarningBISBillings36 min
Jun 9, 2:41 PM MDTSevere Thunderstorm WarningBISDunn64 min
Jun 9, 3:28 PM MDTSevere Thunderstorm WarningBISMercer62 min
Jun 9, 3:45 PM MDTSevere Thunderstorm WarningBISDunn, Stark30 min
Jun 9, 3:52 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie53 min
Jun 9, 3:57 PM MDTTornado WarningBISMercer, Oliver33 min
Jun 9, 4:28 PM MDTSevere Thunderstorm WarningBISOliver62 min
Jun 9, 4:39 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton66 min
Jun 9, 4:49 PM MDTSevere Thunderstorm WarningBISDunn56 min
Jun 9, 5:30 PM MDTSevere Thunderstorm WarningBISStark60 min
Jun 9, 5:44 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.